Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 61, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Mar 27, 2017, 5:32 PM CDT for 5 counties in Kentucky. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 27, 2017, 5:32 PM CDT (22:32 UTC)
- Expired
- Mar 27, 2017, 6:00 PM CDT
- In force
- 28 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Adair County, KY, Casey County, KY, Green County, KY, Russell County, KY, Taylor County, KY
The radar
The Louisville radar (KLVX), 109 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 27, 5:42 PM CDT | TSTM WND DMG | 4 Sse Vester, KY | ONE TREE HAD TO BE REMOVED FROM RUSSELL SPRINGS ROAD EAST OF COLUMBIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 27, 2:24 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 1296 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
794
WUUS53 KLMK 272232
SVRLMK
KYC001-045-087-207-217-272300-
/O.NEW.KLMK.SV.W.0061.170327T2232Z-170327T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
632 PM EDT MON MAR 27 2017
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
East central Green County in central Kentucky...
Northeastern Russell County in south central Kentucky...
Central Taylor County in central Kentucky...
Casey County in central Kentucky...
Adair County in south central Kentucky...
* Until 700 PM EDT/600 PM CDT/
* At 631 PM EDT/531 PM CDT/, severe thunderstorms were located along
a line extending from near Campbellsville to near Columbia to 10
miles east of Edmonton, moving east at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Liberty, Campbellsville, Columbia, Russell Springs, Lawhorn Hill,
Absher, Teddy, Royville, Sano and Gilpin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3713 8540 3734 8542 3742 8509 3741 8507
3742 8506 3741 8505 3743 8504 3748 8486
3743 8485 3742 8484 3732 8481 3712 8489
3712 8490 3707 8491 3701 8543
TIME...MOT...LOC 2231Z 257DEG 54KT 3736 8540 3715 8535 3701 8543
HAIL...<.75IN
WIND...60MPH
$$
TWFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 5:25 PM CDT, 7 minutes earlier.
Area forecast discussion, Mar 27, 5:25 PM CDT, 7 minutes before
Area Forecast Discussion National Weather Service Louisville KY 625 PM EDT Mon Mar 27 2017 .Forecast Update... Issued at 620 PM EDT Mon Mar 27 2017 Still have some pre squall line storms popping up with hail and some winds. Just had a report come in from Nelson county of quarter sized hail. Other line is just along our border with JKL. Main line has cut through roughly half of the forecast area, so went ahead and cut out part of the watch box behind the line. Watching the bowing segment over southern Indiana as well, but the FRH AWOS site only gusted to 27 knots as the line went through. Issued at 520 PM EDT Mon Mar 27 2017 Latest RAP mesoanalysis has not been handling the amount of available CAPE well, as we've had several hail reports, mostly quarter sized or less, though cannot rule out some larger hail in the pre-frontal airmass from FTK east to KLEX over the next few hours. The other area of concern is with the more linear feature moving near the I-65 corridor in Central KY this hour. This area has the most potential instability to work with, as temperatures are well into the 70s along our border with TN. Seeing some bowing segments within this line and have issue warnings accordingly. HPX radar was showing winds closer to 70 mph with this line, but have not had any reports near that level just yet. && .Short Term...(This evening through Tuesday night) Issued at 330 PM EDT Mon Mar 27 2017 ...Severe Storms Possible Late This Afternoon and Evening... Strong to severe storms are likely this afternoon with much of the area under a Severe Thunderstorm Watch through this evening. These storms are courtesy of a low pressure system moving northeast through southern IN/northern KY. 1000-2000 j/kg of CAPE has developed south of the warm front which was over southern IN as of 315pm EDT. 30-40 kts deep layer shear is supportive of both discrete cells which we're seeing on radar in our region currently and will be supportive of the line of storms over western KY which is progged to move east through the region between 5pm-midnight tonight. ======================== Storm Threats & Timing ======================== Cellular convection will pose a large hail/damaging wind/isld tornado threat between now and 8pm EDT. Expect mainly a damaging wind threat with the line of storms but small hail and a brief spin-up will be possible as well between 5pm and midnight EDT. ========================= Convection should decrease after midnight with elevated showers and perhaps an isld t-storm during the early morning hours in the wake of the evening complex. Overnight lows will range through the 50s. For Tuesday, expect some lingering rain showers mainly east of I-65 before the area becomes totally dry late in the day. High temperatures will be in the 60s. Lows Tues night will range through the upper 40s/lower 50s. .Long Term...(Wednesday through Monday) Issued at 345 PM EDT Sun Mar 26 2017 Expect dry weather on Wednesday before the pattern turns active again for the latter portion of the week. A strong low pressure system will bring the chance for showers/storms to the region beginning on Thu/Fri. Depending on exact evolution and timing, some of these storms could be on the strong side. Thu looks to the be the warmest day in the long term period with highs in the mid to upper 70s across much of the area. For the weekend, expect dry weather and slightly cooler temps with highs dropping back into the 60s. Another low pressure system looks to approach the area again by the beginning of the work week next week. && .Aviation...(18Z TAF Issuance) Issued at 131 PM EDT Mon Mar 27 2017 Main threat for this afternoon and early evening is the threat of thunderstorms, some of which could be strong to severe. A warm and moist airmass is moving into the region ahead of a surface low moving into the mid Mississippi River Valley. Showers and storms are already ongoing across SE Missouri/W Tennessee/N Mississippi and will quickly move into our area this afternoon. BWG will see the first round of storms as early as 2 PM CDT, with the best threat lasting until 8 PM CDT. Lightning, brief heavy rain, gusty winds, and hail are the main threats. Expect reduced visibilities and ceilings at times. SDF/LEX timing for the biggest threat should occur between 5 PM and 10 PM EDT. Lightning, brief heavy rain, and gusty winds are the main threats. Expect reduced visibilities and ceilings at times. Main storm threat diminishes around the latter part of the timing windows mentioned above, however may be followed by shower activity into the overnight. A return to dry conditions should return shortly after midnight as a weak cold front swings through and winds veer to the SW and W. Concerned about some low ceilings as we move toward dawn on Tuesday and will advertise fuel-alternate prevailing. Can't rule out IFR toward dawn but will hold off mention until confidence is higher. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...RJS Short Term...AMS Long Term...AMS Aviation...BJS
Hazardous weather outlook, Mar 27, 2:55 PM CDT, 2 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 355 PM EDT Mon Mar 27 2017 INZ084-089>092-KYZ023>043-045>049-053>057-061>067-070>078-081-082- 282000- Crawford-Perry-Harrison-Floyd-Clark-Hancock-Breckinridge-Meade-Ohio- Grayson-Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby- Franklin-Scott-Spencer-Anderson-Woodford-Fayette-Bourbon-Nicholas- Nelson-Washington-Mercer-Jessamine-Larue-Marion-Boyle-Garrard- Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren- Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland- Clinton- Including the cities of English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 355 PM EDT Mon Mar 27 2017 /255 PM CDT Mon Mar 27 2017/ ...SEVERE THUNDERSTORM WATCH 91 IN EFFECT UNTIL 11 PM EDT /10 PM CDT/ THIS EVENING... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Severe thunderstorms are possible late this afternoon and evening. The most likely hazard is damaging winds, but there is some potential for large hail and brief spin-up tornadoes, especially in central Kentucky along and west of Interstate 65. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible again Thursday into Friday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report hail of any size and wind damage today and tonight. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. INZ076>079-083-282000- Orange-Washington-Scott-Jefferson-Dubois- Including the cities of Paoli, Salem, Scottsburg, Madison, and Jasper 355 PM EDT Mon Mar 27 2017 This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Strong to severe thunderstorms are possible this afternoon and evening. The most likely hazard is damaging winds, but there is some potential for large hail as well. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible again Thursday into Friday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report hail of any size and wind damage today and tonight. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. AMS
In the hours before
Special weather statement, Mar 27, 5:06 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Louisville KY
606 PM EDT MON MAR 27 2017
KYZ063>065-076-077-272245-
Hart-Metcalf-Taylor-Adair-Green-
606 PM EDT MON MAR 27 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GREEN...SOUTHEASTERN
HART...SOUTHWESTERN TAYLOR...METCALFE AND WESTERN ADAIR COUNTIES...
At 605 PM EDT/505 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from 7 miles east of Munfordville to
near Edmonton. Movement was northeast at 40 to 50 mph.
Brief wind gusts of 40 to 50 mph are possible with these storms.
Locations impacted include...
Campbellsville, Columbia, Greensburg, Edmonton, Monroe, Pickett,
Curtis, Node, Bliss and Fry.
LAT...LON 3715 8576 3717 8575 3717 8576 3729 8577
3739 8536 3700 8520 3699 8521 3699 8524
3689 8574
TIME...MOT...LOC 2205Z 246DEG 42KT 3726 8576 3692 8569
TWFLocal storm report, Mar 27, 5:17 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
617 PM EDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM TSTM WND DMG 2 NW HORSE CAVE 37.20N 85.94W
03/27/2017 HART KY BROADCAST MEDIA
SEMI ON INTERSTATE 65 NEAR HORSE CAVE KY IS
ON ITS SIDE.
&&
KDWLocal storm report, Mar 27, 5:23 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
623 PM EDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 2 SE HIGHGROVE 37.94N 85.45W
03/27/2017 M1.00 INCH NELSON KY TRAINED SPOTTER
HAD 1 INCH HAIL THAT WAS IRREGULARLY SHAPED.
HURT TO PICK IT UP.
&&
RJSLocal storm report, Mar 27, 5:25 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
625 PM EDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL FAIRFIELD 37.94N 85.38W
03/27/2017 E0.75 INCH NELSON KY TRAINED SPOTTER
.
&&
DMLocal storm report, Mar 27, 5:28 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
628 PM EDT MON MAR 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL COXS CREEK 37.90N 85.47W
03/27/2017 E1.50 INCH NELSON KY PUBLIC
TIME ESTIMATED BY RADAR. PICTURE SENT VIA
TWITTER TO TV STATION.
&&
DMSpecial weather statement, Mar 27, 5:31 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Louisville KY
631 PM EDT MON MAR 27 2017
KYZ029-038-045-046-054-272300-
Bullitt-Marion-Spencer-Washington-Nelson-
631 PM EDT MON MAR 27 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SPENCER...NELSON...
NORTHWESTERN MARION...CENTRAL WASHINGTON AND SOUTHEASTERN BULLITT
COUNTIES...
At 630 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles north of Bardstown to 7 miles
northwest of Lebanon. Movement was northeast at 40 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
Locations impacted include...
Bardstown, Taylorsville, Bloomfield, Willisburg, Wakefield, Yoder,
Highgrove, Waterford, Samuels Field Airport and Booker.
LAT...LON 3795 8516 3789 8515 3790 8514 3790 8513
3791 8512 3780 8501 3764 8544 3790 8562
3813 8536
TIME...MOT...LOC 2230Z 246DEG 34KT 3795 8553 3765 8535
EERThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 1:49 PM CDT | Special Weather Statement | LMK | Ohio | 26 min |
| Mar 27, 2:11 PM CDT | Severe Thunderstorm Warning | LMK | Ohio | 34 min |
| Mar 27, 2:33 PM CDT | Special Weather Statement | LMK | Ohio | 27 min |
| Mar 27, 2:39 PM CDT | Special Weather Statement | LMK | Green | 36 min |
| Mar 27, 2:42 PM CDT | Severe Thunderstorm Warning | LMK | Adair, Green, Metcalfe | 14 min |
| Mar 27, 2:45 PM CDT | Special Weather Statement | LMK | Breckinridge | 30 min |
| Mar 27, 2:49 PM CDT | Special Weather Statement | LMK | Breckinridge | 26 min |
| Mar 27, 3:08 PM CDT | Severe Thunderstorm Warning | LMK | Bullitt, Hardin | 37 min |
| Mar 27, 3:13 PM CDT | Special Weather Statement | LMK | Breckinridge | 32 min |
| Mar 27, 3:25 PM CDT | Special Weather Statement | LMK | Casey | 20 min |
| Mar 27, 3:26 PM CDT | Special Weather Statement | LMK | Butler, Edmonson, Grayson, Logan, Ohio, Simpson and 1 more | 49 min |
| Mar 27, 3:32 PM CDT | Severe Thunderstorm Warning | LMK | Ohio | 28 min |
| Mar 27, 3:36 PM CDT | Special Weather Statement | LMK | Garrard | 24 min |
| Mar 27, 3:39 PM CDT | Severe Thunderstorm Warning | LMK | Bullitt, Nelson | 36 min |
| Mar 27, 3:43 PM CDT | Severe Thunderstorm Warning | LMK | Boyle, Garrard, Lincoln | 47 min |
| Mar 27, 3:45 PM CDT | Flash Flood Warning | LMK | Ohio | 3 hr |
| Mar 27, 3:54 PM CDT | Severe Thunderstorm Warning | LMK | Allen, Edmonson, Logan, Simpson, Warren | 51 min |
| Mar 27, 3:58 PM CDT | Severe Thunderstorm Warning | LMK | Breckinridge, Grayson, Hancock, Hardin, Ohio | 47 min |
| Mar 27, 4:00 PM CDT | Severe Thunderstorm Warning | LMK | Bullitt, Nelson, Shelby, Spencer | 30 min |
| Mar 27, 4:01 PM CDT | Severe Thunderstorm Warning | LMK | Casey, Garrard, Lincoln | 44 min |
| Mar 27, 4:07 PM CDT | Special Weather Statement | LMK | Meade | 23 min |
| Mar 27, 4:14 PM CDT | Severe Thunderstorm Warning | LMK | Garrard, Madison | 46 min |
| Mar 27, 4:17 PM CDT | Special Weather Statement | LMK | Bullitt | 28 min |
| Mar 27, 4:29 PM CDT | Severe Thunderstorm Warning | LMK | Allen, Barren, Edmonson, Hart, Monroe | 46 min |
| Mar 27, 4:33 PM CDT | Areal Flood Advisory | LMK | Bullitt | 117 min |
| Mar 27, 4:36 PM CDT | Special Weather Statement | LMK | Hardin, Meade | 24 min |
| Mar 27, 4:39 PM CDT | Severe Thunderstorm Warning | LMK | Hardin | 36 min |
| Mar 27, 4:52 PM CDT | Special Weather Statement | LMK | Anderson, Spencer | 38 min |
| Mar 27, 5:02 PM CDT | Special Weather Statement | LMK | Oldham | 28 min |
| Mar 27, 5:06 PM CDT | Special Weather Statement | LMK | Adair, Green, Metcalfe | 39 min |
| Mar 27, 5:06 PM CDT | Severe Thunderstorm Warning | LMK | Bullitt, Nelson, Spencer | 24 min |
| Mar 27, 5:11 PM CDT | Severe Thunderstorm Warning | LMK | Anderson, Franklin, Shelby | 34 min |
| Mar 27, 5:31 PM CDT | Special Weather Statement | LMK | Nelson, Spencer, Washington | 29 min |
| Mar 27, 5:35 PM CDT | Severe Thunderstorm Warning | LMK | Franklin, Scott, Woodford | 25 min |
| Mar 27, 5:38 PM CDT | Severe Thunderstorm Warning | LMK | Anderson, Mercer, Nelson, Washington | 37 min |
| Mar 27, 5:53 PM CDT | Severe Thunderstorm Warning | LMK | Clinton, Cumberland, Russell | 37 min |
| Mar 27, 5:59 PM CDT | Tornado Warning | LMK | Mercer, Washington | 16 min |
| Mar 27, 6:01 PM CDT | Severe Thunderstorm Warning | LMK | Boyle, Casey, Fayette, Garrard, Jessamine, Lincoln and 2 more | 44 min |
| Mar 27, 6:04 PM CDT | Severe Thunderstorm Warning | LMK | Anderson, Fayette, Franklin, Jessamine, Mercer, Scott and 1 more | 26 min |
| Mar 27, 6:18 PM CDT | Severe Thunderstorm Warning | LMK | Bourbon, Harrison, Scott | 27 min |
| Mar 27, 6:30 PM CDT | Severe Thunderstorm Warning | LMK | Bourbon, Clark, Fayette, Harrison, Jessamine, Scott and 1 more | 45 min |
| Mar 27, 6:43 PM CDT | Special Weather Statement | LMK | Clark, Madison | 17 min |
| Mar 27, 6:46 PM CDT | Severe Thunderstorm Warning | LMK | Clark, Madison | 14 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.